Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 178, NWS St. Louis, MO

May 8, 2024Monroe County, Randolph County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2024, 1:42 PM CDT for Monroe County, Randolph County, Saint Clair County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2024, 1:42 PM CDT (18:42 UTC)
Expired
May 8, 2024, 2:17 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Randolph County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 80 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 10:29 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS53 KLSX 081842
SVRLSX
ILC133-157-163-081930-
/O.NEW.KLSX.SV.W.0178.240508T1842Z-240508T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
142 PM CDT Wed May 8 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Monroe County in southwestern Illinois...
  North central Randolph County in southwestern Illinois...
  Southeastern St. Clair County in southwestern Illinois...

* Until 230 PM CDT.

* At 142 PM CDT, a severe thunderstorm was located near New Design,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Waterloo, Sparta, Red Bud, New Athens, Marissa, Baldwin, New
  Design, St. Libory, Prairie, Lenzburg, Hecker, Houston, Renault,
  Ames, and Burksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 500 PM CDT for south central
and southwestern Illinois.

&&

LAT...LON 3813 9019 3831 9019 3837 8971 3816 8970
TIME...MOT...LOC 1842Z 262DEG 26KT 3819 9013 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
2 follow-up statements
357 
WWUS53 KLSX 081903
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
203 PM CDT Wed May 8 2024

ILC133-157-163-081930-
/O.CON.KLSX.SV.W.0178.000000T0000Z-240508T1930Z/
Monroe IL-Randolph IL-St. Clair IL-
203 PM CDT Wed May 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN MONROE...NORTH CENTRAL RANDOLPH AND SOUTHEASTERN ST.
CLAIR COUNTIES...

At 203 PM CDT, a severe thunderstorm was located near Red Bud, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sparta, Red Bud, New Athens, Marissa, Baldwin, St. Libory, Prairie,
Lenzburg, Hecker, and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM CDT for south central
and southwestern Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 9005 3832 9006 3837 8971 3816 8970
TIME...MOT...LOC 1903Z 262DEG 26KT 3821 8993 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
477 
WWUS53 KLSX 081917
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
217 PM CDT Wed May 8 2024

ILC133-157-163-081927-
/O.CAN.KLSX.SV.W.0178.000000T0000Z-240508T1930Z/
Monroe IL-Randolph IL-St. Clair IL-
217 PM CDT Wed May 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE...NORTH
CENTRAL RANDOLPH AND SOUTHEASTERN ST. CLAIR COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 PM CDT for south central
and southwestern Illinois.

&&

LAT...LON 3814 9005 3832 9006 3837 8971 3816 8970
TIME...MOT...LOC 1916Z 262DEG 26KT 3822 8980 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:54 PM CDT, 48 minutes earlier. Its key messages:

  • Scattered to widespread severe thunderstorms are expected from the late this morning into this evening. All hazards are expected: large hail, damaging winds, a few strong tornadoes, and flash flooding.
  • A period of much needed calmer weather and cooler temperatures is expected to end the week and continue through the weekend.
Area forecast discussion, May 8, 12:54 PM CDT, 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1254 PM CDT Wed May 8 2024

.KEY MESSAGES...

- Scattered to widespread severe thunderstorms are expected from
  the late this morning into this evening. All hazards are
  expected: large hail, damaging winds, a few strong tornadoes,
  and flash flooding.

- A period of much needed calmer weather and cooler temperatures
  is expected to end the week and continue through the weekend.

&&

.SHORT TERM... (Through Thursday Night)
Issued at 316 AM CDT Wed May 8 2024

Surface observations show a low developing over the Southern Plains
beneath southwesterly flow aloft. A cold front stretches through
the Ohio Valley and into the Mid-South. As the surface low
strengthens this morning, the front will lift northward as a warm
front. South of this front, a warm, unstable airmass will advect
into the Middle Mississippi Valley. The nose of the low level jet
will veer into southwestern Missouri this morning and force
convection along the warm front that will then move east/southeast
across the front and within a warm sector characterized by nearly
3,000 J/kg of SBCAPE and 60 kts of 0-6 km shear.

Thusly, this morning-early afternoon convection will have the
potential to be strong to severe, but its mode is uncertain, with
two scenarios possible. One is where it congeals and grows upscale
into an MCS that passes through southeastern Missouri and into the
Ohio Valley. This would pose primarily a damaging with threat,
though embedded supercells would also lead to a large hail threat. A
tornado threat would also accompany any embedded supercells, as well
as mesovortices on any line segment that is able to bow toward the
northeast given 0-3 km bulk shear of about 30 kts oriented southwest
to northeast. This scenario may dampen the severe potential of any
afternoon/evening thunderstorms. The second scenario is that morning-
early afternoon convection is able to stay more discrete and
supercellular, which would lead to a greater risk of tornadoes and
large hail that would carry into the afternoon and evening as
multiple rounds of storms develop.

Regardless of either scenario, CAMs have been consistent in
producing multiple rounds of convection through the afternoon and
into the evening within the warm sector (generally along and south
of I-70) thanks to a persistent low level jet nosing into the area
and upper-level divergence via a jet streak. The warm sector will
potentially remain just as conducive for severe thunderstorms
through the afternoon into the early evening as it is in the late
morning, with any storm capable of all severe hazards. Strong
tornadoes are of particular concern during the afternoon given 0-1
km SRH upwards of 250-300 m2/s2.

Also of concern is the potential for flash flooding. Mean PWAT from
the 00z HREF maxes out at 1.5" over southern portions of the CWA,
with the same guidance producing a swath of 2-5" in that portion of
the area given training storms. Because of this, we have issued a
Flood Watch for portions of southeastern Missouri and southwestern
Illinois.

Convection will exit the CWA this evening ahead of a cold front
sweeping through the region. This front will usher in cooler air for
Thursday, with highs running 5-10 degrees below what is expected
today. Moisture wrapping around the backside of the departing low
will produce low chances (30%) for rain mainly north of I-70 during
the afternoon and early evening.

Elmore
&&

.LONG TERM... (Friday through Tuesday)
Issued at 316 AM CDT Wed May 8 2024

At the start of the extended period on Friday, guidance consensus is
that an upper-level trough will be east of the region with a
shortwave digging southward over the CWA along the through's western
periphery. A minority of ensembles and deterministic guidance have
light rain occurring over the CWA with its passage, but given it is
the minority, a dry forecast has been maintained for now. The deep
northwesterly flow will advect cooler air into the area, with a
majority of ensemble guidance suggesting temperatures will struggle
to get out of the 60s for most locations. Yet another shortwave will
pass through the Midwest late Friday into Saturday and send a cold
front through the CWA early Saturday. Despite this cold front, mid-
level temperatures will actually warm through the day as low to mid-
level ridging builds into the area, leading to Saturday being a few
degrees warmer than Friday.

Sunday into early next week, guidance consensus is that the trough
will continue eastward as upper-level flow over the central U.S.
becomes quasi-zonal. Some deterministic guidance has a shortwave
passing through the Mid-South and Ohio Valley within this flow late
Sunday into Monday, bringing low rain chances to the area.

As we get toward the middle of next week, guidance consensus breaks
down, with ensemble clusters and deterministic models roughly split
between northwesterly flow and southwesterly flow over the Middle
Mississippi Valley. If the former comes to reality, then
temperatures will stay mild and conditions likely dry. If the latter
solution is realized, then temperatures will warm and the area could
experience more active weather.

Elmore
&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1252 PM CDT Wed May 8 2024

Severe storms staying south of TAF sites at this time, but could
see storms move through St. Louis metro area TAFs between 18z and
00z Thursday. For KCOU and KJEF, just kept vicinity shower/storm
mention through the afternoon hours. With the stronger storms
could see brief periods of MVFR ceilings and visibilities,
otherwise VFR flight conditions.

By this evening as cold front moves through, winds will veer to
the southwest to west by 05z Thursday at KCOU and KJEF and by 07z
Thursday at KUIN and St. Louis metro area TAF sites. Also, wrap
around MVFR ceilings will move into KUIN by 03z Thursday and
persist through the remainder of the forecast period.

Winds will pickup by mid morning from the northwest with gusts up
to 25 kts at times.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CDT tonight for Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
     Moniteau MO-Osage MO-Reynolds MO-Saint Francois MO-Saint
     Louis City MO-Saint Louis MO-Sainte Genevieve MO-Washington
     MO.

IL...Flood Watch until midnight CDT tonight for Monroe IL-Randolph IL-
     Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, May 8, 3:25 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
325 AM CDT Wed May 8 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
325 AM CDT Wed May 8 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Scattered to widespread severe thunderstorms are expected today,
mainly from late morning into early evening. All severe weather
hazards are possible including large hail, damaging winds, and a few
strong tornadoes.

Training thunderstorms will be capable of producing locally heavy
rainfall and flash flooding. A Flood Watch has been issued for
portions of southeastern Missouri and southwestern Illinois.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms for parts of the area from late
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report occurrences of large hail, wind
damage and tornadoes to NWS St. Louis.

Elmore

In the hours before

Local storm report, May 8, 1:30 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
130 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     Hail             Festus                  38.22N 90.41W
05/08/2024  E2.50 Inch       Jefferson          MO   Law Enforcement

            Reports of golf ball to tennis ball sized
            hail in festus.

&&

LSJ
Local storm report, May 8, 1:32 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
132 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     Hail             3 S Harrisonville       38.24N 90.35W
05/08/2024  E1.75 Inch       Monroe             IL   Emergency Mngr

            golf ball sized hail south of valmeyer.

&&

LSJ
Local storm report, May 8, 1:35 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
135 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Hail             1 E Herculaneum         38.26N 90.37W
05/08/2024  E1.25 Inch       Jefferson          MO   Public

            public report of quarter to half dollar
            sized hail.

&&

LSJ
Local storm report, May 8, 1:36 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
136 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     Hail             1 NNE Hematite          38.21N 90.48W
05/08/2024  M1.75 Inch       Jefferson          MO   Trained Spotter

            Up to golf ball sized hail measured.

&&

LSJ
Local storm report, May 8, 1:38 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
138 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Hail             1 ENE Herculaneum       38.26N 90.37W
05/08/2024  E1.75 Inch       Jefferson          MO   Public

            Via Facebook: Golf ball sized hail estimated
            from picture.

&&

LSJ
Local storm report, May 8, 1:40 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
140 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Hail             Irondale                37.84N 90.67W
05/08/2024  E1.00 Inch       Washington         MO   Amateur Radio

            Quarter sized hail reported north of
            Irondale at Hwy U and Savoy Road.

&&

LSJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:01 AM CDTFlood WatchLSXMonroe, Randolph, Saint Clair19 hr
May 8, 12:56 PM CDTTornado WarningLSXMonroe, Randolph49 min
May 8, 1:13 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMonroe, Randolph47 min
May 8, 1:55 PM CDTTornado WarningLSXRandolph50 min
May 8, 2:41 PM CDTAreal Flood AdvisoryLSXMonroe3 hr
May 8, 2:44 PM CDTAreal Flood AdvisoryLSXRandolph3 hr
May 8, 2:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXRandolph18 min
May 8, 3:15 PM CDTAreal Flood AdvisoryLSXRandolph3 hr
May 8, 4:48 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair42 min
May 8, 5:00 PM CDTSevere Thunderstorm WarningLSXMonroe29 min
May 8, 5:28 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Montgomery, Saint Clair47 min
May 8, 5:38 PM CDTAreal Flood AdvisoryLSXMonroe, Saint Clair3 hr
May 8, 5:50 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph40 min
May 8, 6:08 PM CDTTornado WarningLSXMonroe, Randolph52 min
May 8, 6:29 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.